Texas, 2016

Damaging Winds in Texas, July 5, 2016

July 5, 2016 · NWS MAF · 5 events in 4 counties and zones

A subtropical ridge was over the southern part of the country. There was good mid to upper level moisture over the area and very intense surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A subtropical ridge was over the southern part of the country. There was good mid to upper level moisture over the area and very intense surface heating. These conditions combined with left over boundaries from previous thunderstorms to produce more thunderstorms. The air below the clouds was very dry so damaging, high winds occurred with some of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 5, 3:39 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 5, 3:39 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
439 PM CDT TUE JUL 5 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions should prevail next 24 hours. Area radars show a
few cells across the region, mainly a threat to KINK/KPEQ. These
may persist well into the night, w/models developing a 45-50kt LLJ
to keep things going. Sfc flow is forecast to veer to SW after
sunrise Wednesday, w/a widespread cu field developing most
terminals by noon or so, w/bases 6-10 kft agl.

&&

.PREV DISCUSSION... /issued 238 PM CDT TUE JUL 5 2016/

DISCUSSION...

More record heat is on the way the next couple of days before we see
temperatures cool somewhat this weekend. Barring a thunderstorm or
outflow boundary at Midland Intl we will break yet another record
warm low and high temperature today. The current low so far today
has been 81 degrees which smashes the old record of 76 degrees set
in 1953. The record high temperature for today is 104 set in 1971
and as of 2PM CDT, Midland Intl is 104 degrees and still
climbing. The upper ridge, while not all that strong as far as
heights go, is forecast to stick around through the rest of the
week. A mid level thermal ridge stretching from the central Plains
south to northern Mexico will also remain in place. This will keep
temperatures well above normal, if not near record highs through
at least Thursday and possibly beyond. There are a few subtle
differences in the models that show temperatures may not quite
reach Heat Advisory criteria beyond today over some locations.
For this reason will extend the current advisory through Wednesday
evening for areas we feel most confident in reaching the criteria.
The mid shift may decide to extend it in area and time.

We saw isolated storms develop across a large part of the area
yesterday as the intense heating combined with mid level moisture.
Expect similar conditions this afternoon through much of the weekend
with this moisture aloft only increasing. Most of the models don't
have a good handle on this and keep QPF confined to the mountains.
Another complicated issue is any outflow boundaries left over from
previous convection. A diffuse outflow boundary lies across the
northern Permian Basin left from an MCS that moved across the
Southern High Plains this morning. This, along with any other
boundaries will combine with the intense heating to produce at
least isolated storms across the area. Temperature/dewpoint
depressions are around 50 degrees this afternoon creating a very
dry sub-cloud layer. Any storm will have the potential to produce
strong, gusty winds in this type of atmosphere. This pattern will
likely last into the weekend before we see slightly cooler
temperatures and an increase in appreciable moisture next week.

Models show the ridge breaking down and possibly splitting early next
week. This may allow for an increase in convection and
temperatures to cool back toward normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 102  76 101 /  20  20  10  10
Carlsbad                       74 107  74 104 /  10  10  10  10
Dryden                         77 104  76 103 /  10  10  10  20
Fort Stockton                  77 106  76 103 /  10  20  10  20
Guadalupe Pass                 73  98  72  95 /  10  10  10  10
Hobbs                          73 104  71 102 /  20  20  10  10
Marfa                          68  98  68  95 /  10  20  20  20
Midland Intl Airport           81 106  80 106 /  20  10  10  10
Odessa                         81 105  80 105 /  20  10  10  10
Wink                           76 107  76 107 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 8 PM MDT Wednesday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Wednesday for Andrews-
     Big Bend Area-Crane-Davis/Apache Mountains Area-Dawson-
     Ector-Gaines-Guadalupe Mountains-Loving-Marfa Plateau-
     Martin-Midland-Pecos-Presidio Valley-Reeves County and
     Upper Trans Pecos-Upton-Van Horn and Highway 54 Corridor-
     Ward-Winkler.

     Heat Advisory until 7 PM CDT this evening for Borden-Glasscock-
     Howard-Mitchell-Reagan-Scurry-Terrell.

&&

44/84/44
Hazardous weather outlook, Jul 5, 1:24 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT TUE JUL 5 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CDT TUE JUL 5 2016 /124 PM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON. A HEAT ADVISORY IS
IN EFFECT FOR THE REGION.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
LIGHTNING AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES WILL AGAIN BE PRESENT WEDNESDAY THROUGH FRIDAY.
A HEAT ADVISORY COULD BE ISSUED FOR ANY ONE OF THESE DAYS.

ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY.
LIGHTNING AND STRONG GUSTY WINDS WILL AGAIN BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 5, 1:42 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE JUL 5 2016

TXZ047-052030-
BORDEN TX-
242 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BORDEN COUNTY UNTIL 330
PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GAIL...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAIL.

LAT...LON 3257 10168 3284 10168 3287 10126 3254 10127
TIME...MOT...LOC 1942Z 278DEG 9KT 3274 10155

82
Special weather statement, Jul 5, 4:15 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 PM CDT TUE JUL 5 2016

TXZ052-052300-
HOWARD TX-
515 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD COUNTY UNTIL 600
PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FAIRVIEW...OR 10 MILES NORTH OF BIG SPRING...MOVING SOUTHEAST
AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...COAHOMA...SAND SPRINGS...MIDWAY...BIG SPRING COUNTRY CLUB...
FAIRVIEW...LUTHER...BIG SPRING MCMAHON-WRINKLE AIRPARK AND VEALMOOR.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 171 AND 190.

LAT...LON 3252 10165 3252 10141 3225 10124 3217 10157
TIME...MOT...LOC 2215Z 335DEG 10KT 3239 10152

82
Special weather statement, Jul 5, 4:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT TUE JUL 5 2016

TXZ051-052-052330-
HOWARD TX-MARTIN TX-
543 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOWARD AND NORTHEASTERN
MARTIN COUNTIES UNTIL 630 PM CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BROWN...OR 19 MILES NORTHWEST OF BIG SPRING...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...BROWN...KNOTT...FAIRVIEW AND BIG SPRING MCMAHON-WRINKLE
AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 170 AND 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3241 10185 3252 10174 3241 10138 3217 10155
TIME...MOT...LOC 2243Z 300DEG 13KT 3242 10172

84

The radar

The Midland/Odessa radar (KMAF), 56 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
July 5, 5:05 PM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm moved across Howard County and produced an 80 mph wind gust.

Thunderstorm Wind, Martin

When
July 5, 5:32 PM CST to 5:33 PM CST
Where
Martin County, Stanton
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
32.130, -101.800

A thunderstorm moved across Martin County and produced wind damage in Stanton. There was a roof partially blown off of a home in Stanton. A large tree was also blown down. The time of damage was estimated from radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
July 5, 5:45 PM CST to 6:10 PM CST
Where
Midland County, Greenwood
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.000, -101.920

A thunderstorm moved across Midland County and produced 60 to 70 mph winds in Greenwood. These winds lasted around 20 to 30 minutes.

Thunderstorm Wind, Andrews

When
July 5, 7:15 PM CST to 7:16 PM CST
Where
Andrews County, 16 mi NE of Andrews
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
32.484, -102.356

A thunderstorm moved across Andrews County and produced straight line wind damage in the northeastern part of the county. A farmer reported damage to his barns and equipment. One shed was ripped completely up and strung out for a quarter mile or so to the northeast. This shed had no side walls, just a roof. Tractors and sprayers were damaged. A metal building 25 yards east of this shed had part of the roof blown off as well as a metal overhang. One of the metal I beam posts that were cemented into the ground was ripped out and blown into the side of this same building. A much larger metal building located 50 yards south of these buildings was also damaged. A section of south facing wall was blown in and portions of the roof and cross members were blown off. The time of damage is an estimate and the cost of damage is a very rough estimate.

Thunderstorm Wind, Martin

When
July 5, 7:54 PM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 60 mph wind gust near Tarzan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648971, 649112, 649113, 649213, 649114.